If your dog has ingested weed killer, or if you think he has, take him to the vet immediately. Herbicide ingestion can cause serious effects and even death if not treated properly and quickly. A dog doesn't need to consume herbicide directly to be poisoned; sometimes just licking residue of the substance off his paws is enough to cause serious symptoms.
Toxicity of Herbicides
The severity and type of symptoms your dog experiences depend on the type of herbicide ingested. Inorganic herbicides -- which include Borax, ammonium sulfamate and organic arsenicals -- are more toxic than organic herbicides; even a small amount can be fatal. Some of these herbicides have no known antidotes. Organic herbicides -- such as carbamate and thiocarbamate compounds -- are toxic but often produce milder effects. Exposure to these is easier to treat and the prognosis much better.
Milder Symptoms of Toxicity
The signs of herbicidal toxicity in dogs depend on what compound your dog has been exposed to. For example, many organic herbicides produce skin and eye irritation, breathing difficulties, diarrhea and vomiting, muscular weakness and lack of coordination. Some products, such as bipyridyl compounds or quaternary ammonium herbicides, can cause minor eye, nose and skin irritation with brief exposure but can cause serious gastrointestinal-tract damage if ingested. Consuming a large amount of these products can lead to convulsions, loss of appetite, kidney damage and breathing problems.
You should take your dog to the vet as soon as possible if you suspect the ingestion of any type of herbicide or if you notice any symptoms of poisoning, even if you don't know what the cause might be. However, certain signs require emergency care. Time is of the essence in toxicity cases. Signs of an emergency situation include seizures, explosive vomiting and diarrhea, convulsions, high fever, staggering and leg weakness, rapid heartbeat, and rapid or labored breathing.
What to Do
Contact your veterinarian immediately if you suspect your dog has ingested a herbicide. Do not induce vomiting without first consulting your veterinarian. Under some circumstances, the vet might induce vomiting, or instruct you to do so, to get rid of as much ingested herbicide as possible. While there are no antidotes for most herbicide products, your veterinarian can provide supportive care in the form of IV, special vitamins or minerals and hospitalization.
Always check with your veterinarian before changing your pet’s diet, medication, or physical activity routines. This information is not a substitute for a vet’s opinion.